Third death after vaping related lung injury

News

SPRINGFIELD, Ill. (WCIA) — The Illinois Department of Public Health is reporting the death of a third Illinois resident who had recently vaped and been hospitalized with a severe lung injury.

At this time, a total of 166 people in Illinois, ranging in age from 13 to 75 years old, with a median age of 22, have experienced lung injuries after using e-cigarettes or vaping. IDPH continues to work with local health departments to investigate another 42 possible cases in Illinois.

At this time, no single compound or ingredient used in e-cigarette, or vaping products has been identified as the cause of this outbreak.

The latest national and state findings suggest products containing tetrahydrocannabinol (THC), particularly those obtained off the street or from other informal sources (e.g. friends, family members, illicit dealers), are linked to most of the cases and play a major role in the outbreak. More than 80% of the cases in Illinois report recent use of THC-containing products, primarily obtaining them from informal sources. Additionally, almost half of the cases in Illinois have also used nicotine-based products.

Affected individuals have experienced respiratory symptoms including cough, shortness of breath, and fatigue. Many have also experienced gastrointestinal symptoms such as vomiting and diarrhea. Some patients reported that their symptoms developed over a few days, while others have reported that their symptoms developed over several weeks.

To date, IDPH has received 46 preliminary laboratory results on vaping products and devices submitted to the Food and Drug Administration (FDA). Almost half of the test results were positive for THC, and of those, approximately 40% had evidence of vitamin E acetate. The FDA continues to perform additional testing.

The Centers for Disease Control and Prevention (CDC) arrived in Illinois on August 20 to assist with the investigation. IDPH is also working with local health departments, other state health departments, and the FDA to investigate the names and types of e-cigarettes, vaping products, and devices, as well as where they were obtained.

At this time, health officials have not identified the cause or causes of the lung injuries with the only commonality among all cases being patients report the use of vaping products, including e-cigarettes. No one device, compound, or ingredient has emerged as the cause of these illnesses to date; and it may be that there is more than one cause of this lung injury.

People who experience any type of chest pain or difficulty breathing after using e-cigarettes or vaping should seek immediate medical attention.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Don't Miss

Fill out my online form.